Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 28, 2021, 7:32 PM CDT for Gray County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 7:32 PM CDT (00:32 UTC)
- Expired
- Aug 28, 2021, 8:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.25 in
- Wind
- 55
County Gray County, KS
The radar
The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
463
WWUS83 KDDC 290032
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
732 PM CDT Sat Aug 28 2021
KSZ063-077-290100-
Gray KS-Finney KS-
732 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of south central Finney
and west central Gray Counties through 800 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pierceville, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierceville and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 10065 3774 10075 3777 10082 3794 10070
3783 10049 3773 10065
TIME...MOT...LOC 0031Z 215DEG 9KT 3778 10073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 28, 5:41 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 28, 5:41 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 541 PM CDT Sat Aug 28 2021 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday) Issued at 1246 PM CDT Sat Aug 28 2021 Water vapor satellite imagery at midday depicts a fairly normal upper level pattern for late August, with high heights/ridging over the southern and eastern CONUS, and a shortwave trough over the northern Rockies. Surface lee troughing in eastern CO has maintained the southerly winds across southwest KS, and this feature will persist through the day Saturday bringing 15-25 mph winds with gusts of 30-35 mph. Temperatures at 16Z across our area were generally in the low to mid 80s, with a few upper 80s near the KS/OK border. 850-mb temperatures have cooled a degree or two since this time yesterday, which will shave a few degrees off afternoon highs today with highs closer to the mid 90s. Late tonight into Sunday morning, the upper level shortwave will eject into the Dakotas, forcing a weak cold front southward towards southwest KS and providing the focus for thunderstorm development overnight. High-resolution guidance is in fairly good agreement suggesting the best chance will exist east of Highway 83 and north of Highway 50 initially, and spreading south through Sunday morning. Confidence is high this activity will be sub- severe as 500-mb flow will be quite weak, which will limit deep layer shear and preclude any semblance of storm organization. During the day Sunday, thunderstorms along the front are expected to dissipate gradually as pressure tendency on the cold side of the front drops to near zero, causing the front to stall out somewhere over out southeast zones and likely wash out by early afternoon. A few CAMs show convective redevelopment along the remnant front and/or outflow boundaries from the overnight convection, but are all over the place regarding location. I elected to maintain inherited slight chance to chance pops over most our area, but confidence is quite low. Otherwise, afternoon highs will be 5-10 degrees cooler than Saturday for most of southwest KS, as only the far southeast zones miss out on the refreshing cold front. .LONG TERM...(Sunday night through Saturday) Issued at 231 PM CDT Sat Aug 28 2021 The entirety of the long term period appears likely to be quiet and dry, with very little to discuss. Upper level ridging will be in the process of building back northeastward from the southern plains at the beginning of the long term period, reaching the southern/central plains by 00Z Thursday, and the southern Ozarks by 00Z Saturday. At the surface, lee troughing will remain fixed in place from the US/Canada border south into eastern CO. These features will combine to bring mostly clear skies and breezy south winds to southwest KS each day this upcoming week. Widespread afternoon highs in the 90s will return Monday, and increase into the mid/upper 90s by Wednesday. Thursday through Saturday will see afternoon highs drop by a degree or two each day as the thermal axis shifts east of our area under the upper level ridge. Late in the period, the ECMWF/Canadian suggest a break from the heat could be on tap for southwest KS in the form of another weak cold front, however confidence in this scenario is scarce owing to predictability limitations at this forecast range as well as the strength of the upper level ridge. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 532 PM CDT Sat Aug 28 2021 VFR conditions throughout the period as an approaching cold front pushes southeast overnight. Breezy south winds around 15kts will diminish and back out of the southeast around 8-10kts. Storms will begin to develop along the boundary after 12Z affecting DDC and HYS through the early afternoon hours by 18Z before exiting to the east. Mid level ceilings expected with this activity before scattering out during the afternoon lasting through the end of the period. Certainty is not high on storm development location with better agreement for timing, but will only carry VCTS during the 12-18Z time frame. No other weather elements expected at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 90 65 90 / 30 40 20 10 GCK 67 89 63 91 / 20 30 20 10 EHA 66 88 62 92 / 10 30 20 10 LBL 67 89 63 92 / 20 40 30 10 HYS 68 86 65 90 / 50 30 20 10 P28 70 93 69 92 / 10 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Lowe
Hazardous weather outlook, Aug 28, 5:20 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Sat Aug 28 2021 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Sat Aug 28 2021 /420 AM MDT Sat Aug 28 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are forecast to develop and move southeast across mainly west central Kansas later this evening. The severe weather risk is very low, given absence of appreciable wind shear. The greatest risks with thunderstorms will be dangerous cloud to ground lightning and torrential rainfall rates given the slow moving nature of the storms. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Strong thunderstorms are expected to redevelop Sunday afternoon along a weak frontal boundary. Thunderstorm activity on Sunday is not expected to be severe, however. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 28, 7:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
732 PM CDT Sat Aug 28 2021
KSZ063-077-290100-
Gray KS-Finney KS-
732 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of south central Finney
and west central Gray Counties through 800 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pierceville, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierceville and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 10065 3774 10075 3777 10082 3794 10070
3783 10049 3773 10065
TIME...MOT...LOC 0031Z 215DEG 9KT 3778 10073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:40 PM CDT | Special Weather Statement | DDC | Meade | 65 min |
| Aug 28, 8:02 PM CDT | Special Weather Statement | DDC | Gray | 28 min |
| Aug 29, 7:09 AM CDT | Special Weather Statement | DDC | Ness | 36 min |
| Aug 29, 9:03 AM CDT | Areal Flood Advisory | DDC | Ellis, Rush | 3 hr |
| Aug 29, 1:04 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| Aug 29, 1:32 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 28 min |
| Aug 29, 2:04 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 41 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.